Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 231, NWS North Platte, NE

July 12, 2022Cherry County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2022, 6:06 PM MDT for Cherry County, Grant County, Nebraska. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 6:06 PM MDT (00:06 UTC)
Expired
Jul 12, 2022, 7:00 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cherry County, NE, Grant County, NE

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:50 PM MDTHAIL 1.520 N Whitman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS53 KLBF 130006
SVRLBF
NEC031-075-130100-
/O.NEW.KLBF.SV.W.0231.220713T0006Z-220713T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
606 PM MDT Tue Jul 12 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Northeastern Grant County in west central Nebraska...

* Until 700 PM MDT.

* At 606 PM MDT, a severe thunderstorm was located 20 miles north of
  Whitman, or 35 miles northwest of Mullen, moving southeast at 15
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Whitman, Whitman Road crossing the North Branch of the Middle Loup
  River, Round Lake, Intersection of Highway 61 and Survey Valley
  Road and Hire.

This includes the following highways...
 Highway 2 between mile markers 157 and 160.
 Highway 61 between mile markers 180 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4217 10126 4209 10141 4209 10142 4208 10143
      4201 10156 4235 10176 4244 10155
TIME...MOT...LOC 0006Z 330DEG 13KT 4234 10161 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Buttler
2 follow-up statements
079 
WWUS53 KLBF 130030
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
630 PM MDT Tue Jul 12 2022

NEC031-075-130100-
/O.CON.KLBF.SV.W.0231.000000T0000Z-220713T0100Z/
Cherry NE-Grant NE-
630 PM MDT Tue Jul 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHWESTERN CHERRY AND NORTHEASTERN GRANT COUNTIES...

At 629 PM MDT, a severe thunderstorm was located 15 miles north of
Whitman, or 31 miles northwest of Mullen, moving southeast at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Whitman, Whitman Road crossing the North Branch of the Middle Loup
River, Round Lake, Intersection of Highway 61 and Survey Valley Road
and Hire.

This includes the following highways...
 Highway 2 between mile markers 157 and 160.
 Highway 61 between mile markers 180 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4217 10126 4209 10141 4209 10142 4208 10143
      4201 10156 4235 10176 4244 10155
TIME...MOT...LOC 0029Z 334DEG 16KT 4227 10158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Buttler
783 
WWUS53 KLBF 130056
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
656 PM MDT Tue Jul 12 2022

NEC031-075-130106-
/O.EXP.KLBF.SV.W.0231.000000T0000Z-220713T0100Z/
Cherry NE-Grant NE-
656 PM MDT Tue Jul 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
NORTHEASTERN GRANT COUNTIES WILL EXPIRE AT 700 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4217 10126 4209 10141 4209 10142 4208 10143
      4201 10156 4235 10176 4244 10155
TIME...MOT...LOC 0056Z 330DEG 13KT 4219 10152 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:21 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 12, 5:21 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
621 PM CDT Tue Jul 12 2022

.SYNOPSIS...
Issued at 318 PM CDT Tue Jul 12 2022

A couple very subtle upper level PV anomalies were noted on water
vapor imagery this morning, the first over northern CO with  second
along the WY/MT border which was not captured well by models this
morning. Net result however is minimal this morning as a dry
atmosphere and weak deep layer shear is limiting even cloud cover at
this point. Low wave upper trough approaching the PacNW and with
southwest flow ahead of this feature water vapor imagery also shows
increasing mid and high level moisture from the southwestern US
northward around the periphery of the ridge in place over the
Colorado Plateau. Early this afternoon, Cu and weak echoes were
developing along the Laramie Range and Medicine Bow mountains.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 318 PM CDT Tue Jul 12 2022

Short term forecast impacts revolve around low confidence
thunderstorm chances in the eastern Panhandle and southwest NE
tonight and increasing temperatures through the remainder of the
week and further into the long term.

Individual short range convective allowing models and therefore
overall HREF probabilistic guidance suggests if convection
initiation is robust enough in the higher terrain further west, that
chances will be decent for further propagation into the NE Panhandle
and western Sandhills this evening. Southward propagation into a
developing High Plains LLJ looks favorable as increasing southerly
flow will advect a warmer and more moist lower atmosphere northward.
Forecast soundings suggest a favorable lapse rate in the 2-4km layer
developing across southwest NE after midnight further indicating a
favorable environment, which will also be supported by decent mid
level shear above the increasing nocturnal inversion. The question
by late evening and overnight will be the robustness of the
remaining forcing after sunset, coupled with still some dry air in
the mid levels.  This leads to better confidence of thunderstorms in
the evening in the western portion of the area, and less overnight
further south and east. still low POPs will be included.

For Wednesday, heights aloft continue to build across the northern
High Plains which will serve to shift the ridge axis further east as
the upper trough moves onshore in the PacNW. H5 heights across the
western portion of the area will exceed the 90th percentile of
climatology and with H7 temps also near the upper end of climatology
the stage will be set for highs to reach well above average for this
time of year. There is low confidence in a cluster of thunderstorms
developing south of the I-80 corridor by late afternoon as existing
models runs, including CAMs have a large envelop of solutions
available leading to low confidence placement of features. While
deep layer shear will be sufficient, the further west you go there
will be warmer temps aloft and lesser large scale buoyancy, with
better CAPE and low level moisture further east.

.LONG TERM...(Thursday through Tuesday)
Issued at 318 PM CDT Tue Jul 12 2022

Long term forecast impacts center mostly on prolonged above average
temperatures for the foreseeable future and heat indicies exceeding
100. While there are low confidence precipitation chances,
beneficial rainfall opportunities look minimal through the period.

With the ridge center remaining in place the only shift will come in
the axis positioning as the jet stream remains located across the
northern tier of states into the upper Midwest into the weekend.
While there will be a couple potent upper PV anomalies move out of
the PacNW long wave trough and along the aforementioned jet
position, with attendant surface cold fronts working into the
Plains, the overall positioning of the large scale dominate ridge
across the southwest will remain in place. Model ensemble systems
do handle this overall continental flow well, though there is some
disagreement among ensemble clusters which when parced out by
cluster leads to some fairly important differences. Most notable
would be the degree to which temperatures go above average and
possibly approach records by next week, some of which date back
into the dust bowl era.

Precipitation chances will exist through Saturday, but confidence in
widespread thunderstorms, and beneficial precipitation is low. With
each passing day of little precipitation and drying surfaces and
decreasing moisture just below the surface, the insolation
effectiveness becomes greater and will allow temperatures to
approach the upper end of the ensemble envelope which, for southwest
NE exceeds 105 degrees by Monday and Tuesday and hence approaches
record territory.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 621 PM CDT Tue Jul 12 2022

Other than some isolated thunderstorms outside of the KLBF and
KVTN terminals, skies will be mostly clear over the next 24 hours.
Some isolated storms may be possible west and southwest of the
KLBF terminal this evening with some scattered high cloudiness
possible at the KLBF terminal this evening. Winds will be from the
southeast or south at around 10 KTS over the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Buttler
Hazardous weather outlook, Jul 12, 1:41 PM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
241 PM CDT Tue Jul 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-130745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
241 PM CDT Tue Jul 12 2022 /141 PM MDT Tue Jul 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A marginal risk for isolated thunderstorms continues after 9 pm
MDT until midnight. Thunderstorms will develop and move into areas
generally west of a line from Hayes Center, to Tryon, Hyannis and
Hay Springs. Thunderstorms that do develop will be capable of
large hail and damaging winds. All thunderstorms pose the threat
for lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thursday through Friday triple digit heat returns to portions of
the area. Heat indicies around 100 degrees are likely by late
afternoon on both days from the southwest into the North Central.

Thunderstorms, generally isolated, are possible each day. Thursday
evening a few strong to severe storms are possible across
portions of the north central.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight, although storm
reports of damage or impacts appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 12, 5:55 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM MDT Tue Jul 12 2022

NEZ023-094-130030-
Grant NE-Western Cherry NE-
555 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of southwestern Cherry
and northeastern Grant Counties through 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Whitman, or 37 miles northwest of Mullen, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitman Road crossing the North Branch of the Middle Loup River,
Speckel Meir Lake, Sevenmile Hill, Round Lake, Intersection of
Highway 61 and Survey Valley Road and Hire.

This includes Highway 61 between mile markers 178 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4234 10182 4257 10158 4239 10114 4209 10151
TIME...MOT...LOC 2354Z 311DEG 19KT 4235 10164

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SM/CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:30 PM MDTSpecial Weather StatementLBFGarden45 min
Jul 12, 9:55 PM MDTSpecial Weather StatementLBFGarden50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.